Dopaminergic drug-induced jaw-opening dystonia in a patient with progressive supranuclear palsy

Ohito Tano, Kimihiko Kaneko, Akio Kikuchi, Takafumi Hasegawa, Atsushi Takeda, Masashi Aoki

Research output: Contribution to journalArticlepeer-review

Abstract

A 74 year-old man with progressive supranuclear palsy (PSP) was adimitted to our hospital. He developed bradykinesia 13 years previously. Neurological examination showed cognitive dysfunction, supranuclear vertical gaze palsy, pseudobulbar palsy, and parkinsonism such as akinesia, rigidity, and resting tremor. His chief complaint was glossoptosis with jaw-opening dystonia associated with rapid dose-elevation and/or overdose of dopaminergic drugs. After gradual tapering of dopaminergic drugs, he could keep his mouth closed all day. Drug-induced dystonia is a frequently encountered but often overlooked symptom of neurological disorders. The motor symptoms of PSP sometimes respond to dopamine replacement therapy; however, it should be kept in mind that rapid dose-elevation and/or overdose of dopaminergic agents may cause jaw-opening dystonia.

Original languageEnglish
Pages (from-to)308-311
Number of pages4
JournalClinical Neurology
Volume53
Issue number4
DOIs
Publication statusPublished - 2013 Apr 1

Keywords

  • Dopaminergic drug-induced dystonia
  • Jaw-opening dystonia
  • Oromandibular dystonia
  • Progressive supranuclear palsy

ASJC Scopus subject areas

  • Clinical Neurology

Fingerprint Dive into the research topics of 'Dopaminergic drug-induced jaw-opening dystonia in a patient with progressive supranuclear palsy'. Together they form a unique fingerprint.

Cite this